To the Editor:
Recently, the monoclonal antibody against complement-factor C5, eculizumab, was successfully applied in the treatment of recurrent atypical hemolytic-uremic syndrome (aHUS) in renal transplant recipients (RTR) . Guidelines for its use include meningococcal vaccination prior to treatment. Late complement–pathway–component deficiencies predispose to meningococcal infections by the absence of meningococcal lysis via classical and alternative pathways . Consequently, protection against meningococcal disease by antibody-mediated killing becomes essential. However, vaccination of patients using immunosuppressive drugs may be ineffective [3, 4]. Different immunosuppressive regimens vary in their effects on humoral responses after vaccination. Previously, we demonstrated that RTR treated with prednisolone and everolimus mount adequate humoral vaccination responses, measured by ELISA, against immunocyanin, tetanus-toxoid (TT) and pneumococcal polysaccharide (PPS). In contrast, treatment with mycophenolic mofetil (MMF) and prednisolone completely disturbed vaccination responses against these same antigens . Although immune responses after vaccination are generally used as markers of efficacy of vaccination, they are not synonymous with protection. Furthermore, in immunocompromised patients vaccination-induced responses may wane rapidly. Protection provided by vaccines after renal transplantation may be limited in quality and/or duration. This is illustrated by the following case.
A 19-year-old woman with a known factor H mutation received her third renal transplant in February 2008. Immunosuppressive therapy consisted of basiliximab, prednisolone, MMF and tacrolimus. To prevent recurrence of HUS, she was treated with plasma exchange (PE). From January 2009 onward, PE was substituted by eculizumab 2 weekly because of allergic reactions to plasma constituents. Despite vaccination with meningococcal polysaccharide vaccine Mencevax® (ACYW135) before start of eculizumab treatment, she developed meningococcal sepsis caused by serotype W135 18 months later, when she presented with sudden onset of headache, myalgia, nausea, vomiting and diarrhea. Upon examination, our patient was hypotensive (blood pressure 60/40 mmHg), tachycard (pulse 120/bpm) and had a temperature of 38.8°C. Aggressive resuscitation was initiated including empiric antibiotics and she fully recovered.
In retrospect, we analyzed serum IgG antibodies against meningococci before and several time points after vaccination. Serotype C antibodies were present in low titer, but no serotype A, Y and W135 antibodies. A second vaccination with Mencevax® administered 5 months after her sepsis, and a third vaccination with meningococcal conjugate vaccine Menactra® (ACYW135) 12 months later, did not elicit a significant rise in antibodies against any of the meningococcal serotypes (Figure 1). She also appeared unable to mount humoral responses after vaccination with TT, PPS or influenza. A second 26-year-old female RTR treated with prednisolone, MMF and tacrolimus who started eculizumab treatment because of HUS recurrence resistant to PE, also failed to mount humoral responses after vaccination with Mencevax® (data not shown).
In conclusion, administration of eculizumab in patients receiving immunosuppressive therapy may be complicated by meningococcal disease despite prior vaccination. We advise not to rely on efficacy of meningococcal vaccines in eculizumab-treated patients receiving immunosuppressive therapy. Preferably, these patients should be vaccinated prior to initiation of immunosuppressive therapy. Furthermore, they should be readily treated with antibiotics as soon as suspicion of meningococcal disease arises and/or chemoprophylaxis with ciprofloxacin should be considered.